Mr M, a 56-year-old clerical worker, developed severe pain in his left foot and made an appointment to see his usual GP, Dr P. Dr P knew him well, having diagnosed Mr M with chronic kidney disease several years earlier, and supported him when he suffered a stroke. Dr P suspected he was suffering from gout on this occasion and prescribed diclofenac, with omeprazole cover, since he was also taking aspirin.
Less than a month later, Mr M’s symptoms deteriorated and he requested a telephone consultation with his doctor. Dr P arranged for him to have a further prescription issued for diclofenac and omeprazole, and organised blood testing with the nurse to monitor his renal function.
A further month after attending for bloods, Mr M attended his follow-up appointment with Dr P, where he was advised that the blood tests had confirmed gout, alongside the ongoing chronic kidney disease. He was commenced on allopurinol, with the advice that he should double the dose of this after ten days of treatment.
A fortnight after commencing the new medication, with Mr M now on 200mg of allopurinol, Mr M started to feel unwell. He initially reported nausea and a small itchy area on his torso. Over the next few weeks, a similar rash began to appear on his face. He used calamine lotion without success, and eventually returned to see Dr P for advice.
Dr P concluded that the rash was likely to be secondary to a viral illness, and antihistamines were prescribed. That night, the rash seemed to be getting worse, so Mr M consulted with Dr P again the very next day, and a course of prednisolone was commenced. The allopurinol was briefly discussed, and the patient was advised to continue taking it at a dose of 200mg daily.
The situation continued to deteriorate and Mr M had two further appointments with Dr P over the course of the next week. His steroids were initially increased, and when this failed to improve symptoms, Dr P suggested the allopurinol should be discontinued. To complicate matters further, Dr P forgot to document the second consultation since he had a busy surgery. Three days later, Mr M developed generalised swelling, throat discomfort and difficulty breathing. Dr P spoke to the patient over the telephone and advised he was likely to be suffering from thrush.
Dr P realised at this stage he had failed to document his previous consultations so made some brief notes, without indicating he was doing this retrospectively. The next day Mr M was admitted to hospital by ambulance and diagnosed with Stevens-Johnson syndrome. He spent a week being treated in ICU with septicaemia and renal failure, but unfortunately died as a result of these conditions.
Causation reports concluded that on the balance of probabilities, the patient developed Stevens-Johnson syndrome due to allopurinol, and experts were critical of Dr P’s decision to initiate the treatment after just one attack of gout, and at an increasing dose.
Experts agreed in this case that Dr P had ample opportunity to make the connection between the rash and the allopurinol, and furthermore, the steroid treatment, which is likely to have contributed towards the ulceration, could have been avoided. The case was indefensible and was settled for a moderate sum.
- The basics can sometimes be overlooked – an apparently trivial rash, as in this case, can herald a more serious condition, which reflects the need for joined up thinking.
- Clear and contemporaneous note-keeping is essential and this case highlights the importance of adequate documentation. Clinical notes are legal documents and any alterations or retrospective entries should be clearly marked and dated. Alteration of medical records is a probity issue.